California, 2014Debris Flow in California, March 6, 2014
March 6, 2014 · NWS STO · 1 event in 1 county or zone
20 to around an inch of rainfall in some areas over the course of a few hours. This caused several mudslides (or debris flows) along a road just south of the Tuolumne River near Lumsden.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of thunderstorms moved over the Rim Fire burn scar that produced between 0.20 to around an inch of rainfall in some areas over the course of a few hours. This caused several mudslides (or debris flows) along a road just south of the Tuolumne River near Lumsden.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 5, 9:00 PM PST, 3 hours earlier.
Area forecast discussion, Mar 5, 9:00 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 PM PST Wed Mar 5 2014
.Synopsis...
A system continues to spread rain into northern California, with
the bulk of precipitation coming Tonight. Breezy to windy
conditions expected through the evening, especially for the
northern Sacramento Valley. Lingering showers during the day
Thursday, with dry and mild conditions for Friday and Saturday. A
wet system is possible late Sunday into Monday.
&&
.Discussion...
Showers with isolated thunderstorms continue over the region with
the Sacramento region getting closer to seeing an increase in
activity as band of light rain pushes inland from the west. The
main part of the system will pass through tonight. Snow levels
will remain high for most of the event near 8000 feet but will
lower on Thursday down to around 6000 feet or so but by then most
of the activity will have passed and only some scattered light
snow showers look possible during the day. Winds over the north
end of the valley are expected to come down over the next couple
of hours so we may be able to cancel the wind advisory a little
bit sooner than advertised.
Rainfall amounts have been greatest over the north with one
spotter near Sims in Shasta county reporting over 3 inches of
rain for the day.
Activity over the north will decrease tonight only to increase as
the trough axis with this system passes through the region late
Thursday morning through early afternoon. That's when we could see
an increase in shower activity for the Sacramento valley and
surrounding mountains relative to the morning activity.
A ridge of high pressure will build behind the system starting
Thursday night to keep the interior dry. Generally Northerly winds
less than 10 mph will develop across the region behind the system
for the valley with northeast to east flow over the mountains.
&&
.Extended Discussion (Sunday through Wednesday)
Not much change to the extended forecast. Models continue to show
good agreement on the arrival of another Pacific front moving into
NorCal Sunday afternoon into Monday. The moisture plume associated
with this storm will be from the tropics and carry PW values
ranging from 0.8-1.3" into our CWA. Even though this moisture is
from the tropics, it does not appear to be remnant moisture from
former tropical cyclone Faxai. Models show that the moisture from
that cyclone will move southward between now and the weekend.
.Previous Extended Discussion...Snow levels with this warm system
will be quite high and generally above 7000 feet so impacts will
be minimal. Due to warm airmass...daytime highs are expected to
come in around normal despite cloud cover and precipitation.
Current model timing of front moves it into the Sierra by early
Monday with rain and snow transitioning to showers during the day
on Monday. Some breaks in the cloud cover Monday should allow some
valley locations to warm a bit. Upper ridging pushes in from the
West by Tuesday morning bringing an end to the shower threat.
Surface high pressure nosing into the Pacific northwest will bring
breezy north winds to the forecast area on Tuesday. Clearer skies
and warmer airmass with bring up daytime highs to a few degrees
above normal.
&&
.Aviation...
Pac fntl sys movg thru Intr NorCal ovngt into Thu mrng with areas
MVFR/IFR and lcl LIFR omtns. Isold TSRA ovngt. Lcl Sly sfc wnd
gsts up to 30 kts N of KSMF thru 09z Thu with S-SW sfc wnd gsts up
to 45 kts poss ovr hyr mtn trrn til Thu aftn. Sn lvls lwrg tngt to
arnd 050-060 amsl by Thu mrng. Mnly VFR Thu exc lcl MVFR/IFR poss
in shwrs.
&&
.STO Watches/Warnings/Advisories...
wind advisory until 1 am pst thursday northern sacramento valley.
&&
Hazardous weather outlook, Mar 5, 7:00 AM PST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST WED MAR 5 2014
CAZ013>019-063-064-066>069-061500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST WED MAR 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
INCREASING PROBABILITY OF RAIN TODAY AND INCREASING WIND AS A SYSTEM
MOVES INLAND. SOUTHERLY WINDS WILL PEAK LATE THIS AFTERNOON AND
THROUGH THE EVENING AS A COLD FRONT MOVES THROUGH. WINDS COULD REACH
AROUND 15 TO 30 MPH WITH GUSTS UP TO 45 MPH OVER THE NORTHERN
SACRAMENTO VALLEY.
* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE AT
WEATHER.GOV/SACRAMENTO
INTERACT WITH US VIA SOCIAL MEDIA AT
FACEBOOK.COM/NWS.SACRAMENTO
TWITTER.COM/NWSSACRAMENTO
In the hours before
Local storm report, Mar 5, 7:56 PM PST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
756 PM PST WED MAR 5 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HEAVY RAIN 2 NW SIMS 41.08N 122.38W
03/05/2014 M3.25 INCH SHASTA CA TRAINED SPOTTER
RAIN AMOUNT SINCE 7AM TODAY. STILL RAINING.
&&
NWS SACRAMENTO CA
IRIS SYSTEMDebris Flow, Tuolumne
- When
- March 6, 12:00 AM PST to 7:00 AM PST
- Where
- Tuolumne County, 4.05 mi W of Oakland Rec Camp to 4 mi W of Oakland Rec Camp
- Cause
- Heavy Rain / Burn Area
- Property damage
- $50,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.837, -120.054
The Rim Fire burn scar area received 0.20 to over 1 of rainfall from thunderstorms on the early morning of March 6th. The ground was previously saturated due to rainfall for several days prior to this event. There were approximately 10-11 different debris flow slides along the roadway. The cost of the road repair (removal of slide material, limited necessary reconstruction of road prism and culvert function, and storm proofing) was approximately $50,000 in direct engineering contracting costs. The road had just been rebuilt to new standards prior to the slides. No loss of tree productivity costs because the slopes above and below the road were non-commercial stands.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in North Carolina, March 6 to 7, 2014$22 million · 14 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 6, 20141 injured · 8 events
- High Wind in Wyoming, March 6, 201450 kt wind · 13 events
- Tornado and Damaging Winds in Florida, March 6, 2014EF0 · 11 events
- Heavy Snow in North Carolina, March 6 to 7, 201411 events
- Winter Storm in North Carolina, March 6 to 7, 20149 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 6, 20146 events
- Winter Storm and Winter Weather in Colorado, March 6 to 7, 20146 events
- Winter Weather in North Carolina, March 6 to 7, 20146 events
- Waterspouts in Gulf of Mexico, March 6, 20144 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 6, 20144 events
- Winter Storm in Virginia, March 6 to 7, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508962.